Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 116, NWS Morristown, TN

May 7, 2003Marion County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 7, 2003, 5:04 AM CDT for Marion County, Tennessee. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2003, 5:04 AM CDT (10:04 UTC)
Expired
May 7, 2003, 5:30 AM CDT
In force
26 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Marion County, TN

The radar

The Northeast Alabama radar (KHTX), 43 km from the middle of the area, began a volume at 10:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 2:40 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 10.1 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1519 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1519 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.9
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

487 
WUUS54 KMRX 071004
SVRMRX
TNC115-071030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
503 AM CDT WED MAY 7 2003

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN EAST TENNESSEE

* UNTIL 530 AM CDT

* AT 458 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHWEST OF SOUTH PITTSBURG...OR 7
  MILES WEST OF JASPER...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JASPER AROUND 510 AM CDT
  MARTIN SPRINGS AROUND 530 AM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 70 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES...
  AND DAMAGE CHIMNEYS AND TV ANTENNAS.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.

LAT...LON 3513 8587 3497 8576 3507 8537 3531 8551

$$

SP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:30 AM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, May 7, 3:30 AM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
430 AM EDT WED MAY 7 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.
*********************************************************************
EARLY MORNING FORECAST DISCUSSION
430 AM EDT WED MAY 7 2003

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 AM EDT FOR MUCH OF
EAST TENNESSEE...
...FL0OD WARNINGS CONTINUE FOR MOST OF EAST TENNESSEE AND SOUTHWEST
NORTH CAROLINA TODAY...
...A FLOOD WATCH TODAY FOR SOME NORTHEAST AREAS OF TENNESSEE...

FLOODING PROBLEMS TO CONTINUE TODAY. WILL NOT EXPAND WATCH AREA AT
THIS TIME SINCE NE AREAS CAN PROBABLY HANDLE A COUPLE OF INCHES TODAY.
HIGH CONFIDENCE IN CURRENTLY WARNED AREAS CONTINUING TODAY SO WILL
NOT KEEP THOSE IN WATCH.

AREA IN WARM SECTOR WITH CONTINUED DP BOUNDARY ALONG SOUTHERN AND
WESTERN EDGE. VERY SHORT WAVE TO SW HAS EASILY KICKED OF CONVECTION
WHICH IS CURRENTLY ADVECTING INTO S MRX CWA. ANOTHER SHORT WAVE
CURRENTLY MOVING THROUGH MS RVR VLY WILL BE THE MAIN FOCUSING
MECHANISM FOR CONVECTION TODAY. THIS WAVE IS RATHER FLAT WHICH WILL
ALLOW IT TO MOVE QUICKLY TO THE EAST TODAY. SFC DEVELOPMENT SE MO A
LITTLE DEEPER AND PROGGED MORE SOUTHWARD TODAY THAN PREV MODEL RUNS.
THIS JUST ENHANCES ALREADY EXPECTED PRECIP WHICH COMES IN TWO WAVES
TODAY. AMOUNTS WILL BE HEFTY WITH 1.5 TO 2 INCHES COMMON. DP AXIS
AND EAST EDGE OF THETA-E RIDGE SHOULD EVENTUALLY MOVE E INTO THE
AREA TODAY. HOWEVER...INSTABILITY AND SHEAR VALUES INDICATE ONLY
SLIGHT CHANCES FOR SEVERE WEATHER. MOS MAX TEMPS REMAIN TOO HIGH
WITH EXPECTED DEEP MOISTURE. MID/UPR LVL DRYING MOVES INTO AREA FAST
TONIGHT. ANOTHER SHORT WAVE MOVES EAST ACROSS THE AREA THU. THIS
WILL DRAW ADDITIONAL MOISTURE BACK UP THE LOW LEVEL BOUNDARY FM THE
SOUTH RESULTING IN MORE PRECIPITATION MAINLY SOUTHERN AREAS. ALSO
INSTABILTY LOOKS BETTER THOSE AREAS SO DESPITE LESS COVERAGE SLGT
SVR TSTM POTENTIAL REMAINS. ANOTHER WAVE WITH GOOD LLVL CONVERGENCE
MOVES E NORTH OF AREA WITH BEST CHCS THERE FRI. DECENT SUNSHINE FRI
WILL ALLOW FOR TEMPS TO WARM UP TO WELL ABOVE CLIMO AND AFTN
INSTABILITY WILL BE GOOD SO ISOLD SVR THREAT ONCE AGAIN.

CSTID =   17
CHA   77  63  83  64 / 100  30  60  40
TYS   76  60  81  62 / 100  50  50  20
TRI   73  57  78  58 / 100  50  30  30
OQT   75  61  82  62 / 100  40  50  20

.MRX...
NC...NONE.
TN...FLOOD WATCH FOR TODAY FOR ZONES TNZ012>014...TNZ036>041...
TNZ069>070.
FLOOD WATCH FOR TODAY FOR ZONES TNZ012>014...TNZ036>041...TNZ069>070.
VA...NONE.

SON

*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
955 PM EDT TUE MAY 6 2003

CURRENT SURFACE ANALYSIS SHOWS A WARM FRONT STRETCHING ACROSS THE
OHIO VALLEY...WITH THE FORECAST AREA REMAINING UNDER A WARM AND
UNSTABLE AIRMASS. A COMPLEX OF SHOWERS AND TSTORMS...CURRENTLY
DEVELOPING OVER THE MID-MISSISSIPPI VALLEY THIS EVENING...IS
EXPECTED TO MOVE EAST OVERNIGHT AND SHOULD AFFECT THE FORECAST AREA
TOWARDS SUNRISE AND THEREAFTER. THINK THIS COMPLEX COULD PRODUCE UP
TO ANOTHER INCH OF RAIN ACROSS A LARGE PART OF THE FORECAST AREA...
WITH ISOLATED REPORTS OF TWO OR THREE INCHES POSSIBLE. COUNTY
OFFICIALS ACROSS SOUTHEAST TN...SOUTHWEST NC AND PORTIONS OF CENTRAL
EAST TN CONTINUE TO REPORT SOME FLOODING PROBLEMS IN THE FLOOD
WARNED AREA...SO WILL CONTINUE A FLOOD WARNING FOR THESE COUNTIES
OVERNIGHT. WILL ALSO ISSUE A FLOOD WATCH FOR SOUTHERN AND CENTRAL
ZONES FOR WEDNESDAY...SINCE GROUNDS ARE ALREADY COMPLETELY SATURATED
IN THESE AREAS.

.MRX...
NC...FLOOD WATCH WEDNESDAY FOR ZONES NCZ060>061.

TN...FLOOD WATCH WEDNESDAY FOR ZONES TNZ012>014...TNZ035>041...
TNZ067>074...TNZ081>087...TNZ098>102.

VA...NONE.

DMG

*********************************************************************
AFTERNOON FORECAST DISCUSSION
315 PM EDT TUE MAY 6 2003

WIDESPREAD HEAVY RAINS MOVED ACROSS SOUTHERN HALF OF FORECAST AREA
TODAY WITH NUMEROUS REPORTS OF FLOODING.  RAINS HAVE NOW MOVED OUT
AND WILL LET FLASH FLOOD WATCH EXPIRE AT 4 PM.  WARNINGS WILL REMAIN
IN PLACE FOR THE AFFECTED AREAS.

LOOKS LIKE A SHORT BREAK OVERNIGHT.  SCATTERED SHOWERS POSSIBLE
TONIGHT...HOWEVER LOOKS LIKE AN MCS WILL MOVE ACROSS THE AREA FROM
AROUND DAYBREAK THROUGH MID-DAY WEDNESDAY.  CHANCE PRECIP CONTINUES
THROUGH SUNDAY AND WILL FINALLY BEGIN TO MOVE OFF ON MONDAY.

GFS APPEARS TO HAVE THE BEST HANDLE ON THE SITUATION AND LEANED
HEAVILY IN THAT DIRECTION FOR GUIDANCE.

FOR COORDINATION PURPOSES ONLY
CHA   65  80  63  84 /  50  80  40  40
TYS   64  78  62  81 /  50  80  40  40
TRI   60  75  58  79 /  50  80  40  40
OQT   64  78  60  81 /  50  80  40  40

*****************************************************************
LATE MORNING FORECAST DISCUSSION (UPDATE)
1020 AM EDT TUE MAY 6 2003

NO CHANGES. WIDESPREAD RAIN WITH EMBEDDED THUNDER CONTINUES TO MOVE
THROUGH VIRTUALLY THE ENTIRE FORECAST AREA. SEVERE WEATHER IN MIDDLE
TENNESSEE HAS THUS FAR WEAKENED AS IT MOVES INTO MORE STABLE AIR
OVER OUR FORECAST AREA. CURRENT FORECAST APPEARS ON TRACK AND NO
CHANGES ARE WARRANTED AT THIS TIME.

LCM
Hazardous weather outlook, May 7, 3:40 AM CDT, 1 hour 24 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-006-008-081000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
440 AM EDT WED MAY 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWESTERN
VIRGINIA...EAST TENNESSEE AND SOUTHWESTERN NORTH CAROLINA.

.DAY ONE...

A CONTINUATION OF A STORMY WEATHER PATTERN WILL RESULT IN CONTINUED
HAZARDOUS WEATHER ACROSS THE AREA TODAY.  FLOODING IS ONGOING IN
MUCH OF SOUTHEAST TENNESSEE AND EXTREME SOUTHWEST NORTH
CAROLINA...AND ADDITIONAL RAINFALL TODAY WILL LIKELY MAKE MATTERS
WORSE.  ALSO...SEVERE THUNDERSTORMS ARE POSSIBLE TODAY...BOTH THIS
MORNING AND AGAIN THIS AFTERNOON INTO THE EVENING HOURS.
FINALLY...SEVERAL RIVERS ARE EXPERIENCING FLOODING AND THIS WILL
CONTINUE TODAY AS WELL.

* FLOOD WARNING..............SEE WGUS44 KMRX - FLWMRX FOR DETAILS *

* RIVER FLOOD WARNING........SEE WGUS44 KMRX - FLWMRX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KMRX - FFAMRX FOR DETAILS *

.DAYS TWO THROUGH SEVEN...

STORMS ARE POSSIBLE AGAIN THURSDAY AND FRIDAY...WITH MORE HEAVY RAIN
AND FLOODING POSSIBLE.  MOST OF THE RIVERS THAT ARE IN FLOOD SHOULD
REMAIN HIGH THROUGH THURSDAY.  SEVERE WEATHER IS ALSO POSSIBLE.
CONDITIONS SHOULD IMPROVE INTO THE WEEKEND...BUT THERE IS STILL A
CHANCE OF THUNDERSTORMS EACH DAY.

* RIVER FLOOD WARNING........SEE WGUS44 KMRX - FLWMRX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SP

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.